Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS CRP · 10 events in 10 counties and zones

The temperatures remained above normal for the month of January across South Texas with dry conditions continuing for the majority of the region. Isolated areas in the Victoria Crossroads and Mid-Coast regions received slightly above normal rainfall.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The temperatures remained above normal for the month of January across South Texas with dry conditions continuing for the majority of the region. Isolated areas in the Victoria Crossroads and Mid-Coast regions received slightly above normal rainfall. However, the rest of South Texas received below to well below normal rainfall during the month. Rainfall amounts were 1 to 1 1/2 inches below normal over most of the Coastal Bend and Brush Country. Rainfall amounts were 1 to 3 inches above normal over the northern Victoria Crossroads.

The severe to extreme drought persisted over southern portions of the Brush Country eastward into the coastal plains with exceptional drought continuing over the inland portions of the Coastal Bend counties of Kleberg, Nueces, San Patricio, and Jim Wells.

Mandatory water restrictions continued during the month for the city of Corpus Christi as the combined lake capacity levels fell below 40 percent. The city of Portland implemented mandatory water restrictions. The cities of Victoria and Laredo continued under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 11:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 31, 11:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1116 PM CST MON DEC 31 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...A TRANSITION TO PREDOMINATE MVFR CONDITIONS ARE
EXPECTED WITH PATCHY LIGHT RAIN/ISOLATED SHOWERS AND FOG
DEVELOPING OVERNIGHT IN ADVANCE OF A COLD FRONT. THE FRONT IS
EXPECTED TO MOVE ACROSS SOUTH TEXAS FROM NW TO SE DRG THE LATE
MORNING/EARLY AFTN HOURS. THE COVERAGE AND INTENSITY OF PCPN MAY
INCREASE NEAR THE FRONTAL PASSAGE. A TRANSITION TO VFR CEILINGS
EXPECTED BY TUESDAY EVENING. CAVEAT...THE FRONT MAY MOVE SLOWER
THAN ANTICIPATED ABOVE AND THUS MAY PROLONG THE PERIOD OF
PCPN/MVFR CONDITIONS OVER SOUTH TX.

&&

.PREV DISCUSSION... /ISSUED 608 PM CST MON DEC 31 2012/

DISCUSSION...UPDATED AVIATION DISCUSSION FOR 00Z TAF CYCLE.

AVIATION...COLD FRONT TIMING CONTINUES TO BE PROBLEMATIC.
PREFRONTAL TROUGH HAS WEAKENED WINDS CONSIDERABLY...AND EXPECT
THIS TO CONTINUE OVERNIGHT. EXPECT FROPA OUT WEST IN THE EARLY
MORNING HOURS...AND AT EASTERN TERMINALS CLOSER TO DAYBREAK
TUESDAY. A LARGE SHIELD OF LIGHT PRECIP WILL CROSS SOUTH TEXAS
THIS EVENING...WITH MVFR VSBYS IN LIGHT RAIN AND FOG AND MVFR/IFR
CIGS IN LOW STRATUS OVERNIGHT. CONDITIONS TO IMPROVE AFTER FROPA
AND SUNRISE...EVENTUALLY BECOMING VFR BY LATE MORNING. NORTHWEST
WINDS TO INCREASE IN THE AFTERNOON AND BECOME GUSTY.

PREV DISCUSSION... /ISSUED 325 PM CST MON DEC 31 2012/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...DIFFICULT FORECAST
FOR THE NEXT 36 HOURS. COLD FRONT HAS BEEN STALLED IN THE TEXAS
PANHANDLE ALL DAY...CURRENTLY SOUTH OF AMARILLO...BUT NORTH OF
CLOVIS. A PRE FRONTAL TROUGH IS A BIT AHEAD OF IT. WITH THE FRONT
STILL THIS FAR NORTH...HAVE MADE SOME RELATIVELY BIG CHANGES IN
THE FORECAST. SLOWED FRONT DOWN 4-6 HOURS ACROSS THE AREA...NOW
PUSHING THROUGH MAINLY BETWEEN 12 AND 18Z. THUS...TEMPERATURES
ACROSS THE ENTIRE AREA STAY WARMER OVERNIGHT. THIS MAY ALSO
INCREASE CHANCES FOR FOG OVERNIGHT...HOWEVER PERIOD OF TIME WITH
WINDS LIGHT ENOUGH TO BE CONDUCIVE TO FOG SHOULD BE RELATIVELY
SHORT. SEA FOG IS POSSIBLE THOUGH. SEE MARINE SECTION FOR MORE
INFORMATION.

DIDNT HAVE TO MAKE TOO MANY CHANGES WITH POPS THINK ANY
WIDESPREAD PRECIP WILL EXIT SHORTLY BEHIND THE FRONT WITH UPGLIDE
INDICATIONS MINIMAL. ECMWF HAS A MAINLY NEUTRAL ISENTROPIC LIFTING
PATTERN...BUT OTHER MODELS ARE A MORE CLEAR DOWNGLIDE. HAVE LEFT A
20 POP ACROSS MUCH OF THE AREA TO COVER ANY ISOLATED SHOWERS/RAIN
PATCHES...WITH 30S ALONG THE COAST AND HIGHER POPS OFFSHORE. WILL
EXPECT CLOUD COVER TO STICK AROUND THROUGH THE DAY...WHICH WILL
LIMIT HIGH TEMPS. THINK MOST AREAS WILL ONLY RECOVER A DEGREE OR
TWO FROM MORNING LOW TEMPERATURES. HAVE HIGHS IN THE 60S FOR MOST
AREAS...AND AROUND 70 RIGHT AT THE COAST...HOWEVER THIS WILL
LIKELY BE A MORNING HIGH TEMP JUST AHEAD OF FRONTAL PASSAGE. AFTER
MIDNIGHT TUESDAY NIGHT MOISTURE PUSHES BACK INTO SOUTHERN AND
EASTERN SECTIONS OF THE AREA AND WILL SEE UPGLIDE RE-
DEVELOP...THUS LEADING TO INCREASING POPS ONCE AGAIN. DESPITE
CLOUD COVER...MODELS WOULD SUGGEST TEMPERATURES DROPPING INTO THE
40S TUESDAY NIGHT...AND WILL NOT DIVERGE FROM THIS.

MARINE...PATCHY TO AREAS OF SEA FOG ARE LIKELY NEARSHORE AND IN
THE BAY AREAS TONIGHT AHEAD OF AN APPROACHING COLD FRONT. AT THIS
TIME DO NOT EXPECT VISIBILITY REDUCTIONS TO LESS THAN ONE
MILE...BUT WILL MONITOR FOR THIS. ADDITIONALLY...BEHIND THE FRONT
SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED FOR TOMORROW
AFTERNOON/NIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...RAIN WILL REMAIN IN THE
FORECAST THROUGH THURSDAY ALL AREAS...THEN OVER THE EASTERN AREAS
THURSDAY NIGHT...AND FRIDAY NIGHT THROUGH SATURDAY...AS UPPER
LEVEL FLOW REMAINS RELATIVELY ACTIVE. UPPER JET DYNAMICS IMPACT
THE AREA ON WEDNESDAY...PROVIDING ADDITIONAL CHANCES FOR
RAIN...AND COASTAL TROUGH OVER THE WESTERN GULF EARLY WEDNESDAY
ALSO ASSISTS RAINFALL. DO NOT EXPECT A LOT OF QPF WITH THIS...WITH
HIGHER VALUES NEAR THE COAST AND HIGHEST OFFSHORE. ALSO...HIGHEST
POPS WEDNESDAY WILL BE NEAR THE COAST AND OFFSHORE...PROXIMATE TO
THE GULF SURFACE TROUGH AND HIGHER MOISTURE. RAIN CHANCES DIMINISH
FOR THE REMAINDER OF THE WEEK...AS MOISTURE BECOMES MORE LIMITED.
STILL HAVE SOME ENERGY ALOFT IN SOUTHWEST FLOW FOR SOME LIGHT RAIN
THURSDAY (MODELS HANDLE MOISTURE AVAILABILITY DIFFERENT WITH ECMWF
AND CANADIAN WETTER OUT WEST THAN GFS). BASED ON 850MB
TEMPERATURES...COULD NOT RULE OUT A FEW ICE PELLETS WEBB AND LA
SALLE COUNTIES THURSDAY IF ANY PRECIPITATION OCCURS (ONLY GOING 20
POPS OUT THERE). A MENTION OF RAIN HAS BEEN ADDED FOR FRIDAY NIGHT
AND SATURDAY...AS MODELS NOW SHOWING SOME AGREEMENT ON HANDLING
NEXT UPPER LEVEL TROUGH...WITH TROUGH DEVELOPING ANOTHER SURFACE
COASTAL TROUGH FRIDAY AND PROVIDING UPGLIDE. HOWEVER...UPGLIDE
DOES NOT SET UP WELL ENOUGH ON FRIDAY (AND MOISTURE IS NOT
ADVECTED ALOFT TIL FRIDAY EVENING) TO WARRANT POPS FRIDAY EXCEPT
EXTREME SOUTHERN AREAS. AS UPPER TROUGH APPROACHES FRIDAY
NIGHT...RAIN CHANCES IMPROVE A BIT MORE (BUT STILL AM NOT GOING TO
GO MORE THAN 20 PERCENT AT THIS TIME DUE TO PREVIOUS MODEL
INCONSISTENCIES ON UPPER TROUGH AND AVAILABLE MOISTURE). UPPER
TROUGH AND ASSOCIATED UPGLIDE WITH COASTAL TROUGH (WHICH MOVES A
BIT FARTHER NORTH ON SATURDAY MORNING) WILL END SATURDAY NIGHT...
REPLACED BY UPPER RIDGE OR WEAK ZONAL FLOW FOR SUNDAY. GFS REMAINS
WETTER THAN ECMWF...AND FOR NOW HAVE KEPT FORECAST DRY SUNDAY AND
MONDAY. MODELS SHOW NEXT UPPER SYSTEM STAYING NORTH FOR FOR SUNDAY
NIGHT/MONDAY...SO WILL KEEP A DRY FORECAST FOR NOW. WILL REMAIN ON
THE COOL SIDE (COOLER THAN NORMAL) THROUGH SATURDAY NIGHT...THEN A
GRADUAL WARM UP. WENT WITH A BLEND OF GUIDANCE THROUGH SATURDAY
(SINCE FORECAST IS COMPLICATED AND HAS BEEN
INCONSISTENT...GENERALLY FITTING IN WITH SURROUNDING OFFICES).
CLOSER TO THE GFS AND ECMWF RAW AND BIAS CORRECTED TEMPERATURES
FOR SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  70  46  55  39  /  50  50  40  70  30
VICTORIA          63  65  43  51  38  /  90  50  30  30  20
LAREDO            59  64  45  51  41  /  20  30  20  40  10
ALICE             66  68  44  52  39  /  40  50  30  60  30
ROCKPORT          69  71  47  53  40  /  60  60  40  70  30
COTULLA           58  63  44  51  39  /  20  20  20  20  10
KINGSVILLE        68  70  45  52  39  /  40  50  40  70  30
NAVY CORPUS       70  72  47  53  43  /  50  60  50  70  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...AVIATION
Hazardous weather outlook, Dec 31, 5:55 AM CST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
555 AM CST MON DEC 31 2012

TXZ229>234-239>247-011200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
555 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE VICTORIA CROSSROADS REGION. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
555 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR THE
OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY TUESDAY THROUGH AT
LEAST EARLY THURSDAY MORNING.  STRONG OFFSHORE FLOW AND LARGE SEAS
WILL DEVELOP BEHIND THIS FRONT AND PERSIST THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Nueces

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Exceptional drought continued over the western part of the county.

Drought, San Patricio

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Exceptional drought continued over the western part of the county.

Drought, Kleberg

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Exceptional drought continued over the western part of the county.

Drought, Jim Wells

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Exceptional drought continued over the southern part of the county.

Drought, Duval

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme drought continued over the eastern part of the county.

Drought, Bee

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought continued over the southern part of the county.

Drought, Webb

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought continued over the western part of the county.

Drought, Live Oak

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought continued over the southern part of the county.

Drought, Goliad

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought continued over the western part of the county.

Drought, Refugio

When
January 1, 1:00 AM CST to January 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued over the extreme western part of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430836, 430838, 430839, 430841, 430842, 430843, 430844, 430846, 430847, 430848.